Alert archive / Maine / Gale Watches in 2021
Gale Watch 1, NWS Gray, ME
NWS Gray, ME issued this gale watch at Jan 1, 2021, 3:06 AM EST. It took effect at Jan 2, 2021, 7:00 AM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 1, 2021, 3:06 AM EST (08:06 UTC)
- In effect from
- Jan 2, 2021, 7:00 AM EST
- Expired
- Jan 1, 2021, 3:05 PM EST
- In force
- Issued by
- NWS Gray, ME
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this gale watch went out at Jan 1, 3:06 AM EST, 0 minutes earlier.
Area forecast discussion, Jan 1, 3:06 AM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Gray ME
306 AM EST Fri Jan 1 2021
.SYNOPSIS...
A low pressure system approaching from the southwest will spread
snow and mixed precipitation across our region tonight and
Saturday. Another storm system following quickly on the heels of
the last may bring snow and mixed precipitation to our area
once again Sunday night into early next week.
&&
.NEAR TERM /THROUGH TODAY/...
High pressure will move across northern New England today
providing for mostly sunny skies and light winds. High clouds
will begin increasing from the southwest during the afternoon
hours as the next short wave trough approaches from the west.
Highs today will be above freezing today aside from higher
elevations. Temperatures will likely take a run at 40 across our
southeastern zones.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM SATURDAY/...
A fairly potent short wave trough will approach from the west
tonight which will aid in spreading snow across the forecast
area starting later this evening.
The question with this system has always been how far north
does the warm nose aloft travel before collapsing back to the
south. Have continued to side with non-GFS solutions which are
well clustered around a colder solution. This storm will likely
bring accumulating snowfall in two parts: the first being the
initial WAA burst later tonight and the second being another
shot of strong UVVs later on Sat morning with the short wave
trough itself aiding in and working in tandem with secondary
low development just to our south. There won't be much of a gap
between the two pulses of steady snow, but the gap may be wide
enough to allow a few hours of freezing drizzle or drizzle.
Overall, our forecast snow and ice amounts have not changed
much. However we did tick the snow amounts up a bit in the north
due to a strong consensus of higher QPF and higher confidence in
an all-snow or mostly snow scenario. Therefore, we have upgraded
a portion of the mountains and foothills to a winter storm
warning for 5-8" of snow.
Farther south in the battle zone between mid level warming and
UVVs (basically the I-95 corridor from Gray on northeastward),
we have kept advisories going with a general 4-7 inches snowfall
as uncertainty still exists in P-Type. These may need to be
upgraded to winter storm warnings in time if it looks like
mixing will not occur and snow production looks good.
Farther southward into central and southern NH, have continued
with the idea of snow to ice to rain with up to a quarter inch
expected in spots. From the Seacoast up to Portland ME, boundary
layer temperatures will be an issue allowing for the possibility
for rain at times, but we are most confident in this on the
Seacoast. Therefore, no advisories have been issued for coastal
Rockingham at this time.
The precipitation quickly moves out late Saturday afternoon.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The daytime on Sunday looks to a brief respite before our next storm
arrives Sunday night. Many questions remain on how the system will
evolve, but the biggest question comes down to where the system
stalls.
Saturday night, as the first system is departing our area, low
pressure will be gathering strength across the Tennessee River
Valley, and emerge off the DelMarVa midday on Sunday. From this
point on is where there has been less model agreement, but the last
few runs of particularly the Canadian and GFS, and to some extent
the Euro ensembles, have been coming into better alignment on the
low tracking northeastward in the vicinity of Cape Cod and the
Benchmark by midday Monday. Models are then in good agreement that
the low will essentially stall for at least 36 hours, meandering
around the Gulf of Maine and rotating in enough moisture for periods
of precipitation into the day on Wednesday. The Euro deterministic
has a similar evolution of the system, but farther south, which
would keep most of the precipitation out to sea. The GEFS and
Canadian ensembles are also similarly farther south than their
parent deterministic models.
The main difference comes from the strength and progression of an
anomalously strong blocking ridge across eastern Canada and
Greenland, which will be the main component in the storm stalling.
Slight variations in comparatively large feature, as compared to the
storm, will have a significant impact in the track of the system.
Even if the low does track close enough to bring significant
precipitation, there are some concerns about temperature profiles.
There continues to be a lack of arctic air nearby, which leaves
temperature profiles in the lower levels near isothermal across much
of the coastal plain for the event. Additionally, with the low
stalling out, it will likely wrap some warmer air all the around and
advect it southwestward by the time we work our way into Tuesday. At
this point it still looks like the bulk of the precipitation would
be snow, but these marginal temperatures would limit the ratios,
especially closer toward the coastline.
The low is expected to then pull away late Wednesday with high
pressure building in for the later half of the workweek.
&&
.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Short Term...VFR conditions today and this evening. However,
snow and mixed precipitation move in overnight and Saturday
allowing for a lowering of conditions to IFR.
Long Term...
Low pressure will likely bring periods of snow and some
rain from Sunday night through Wednesday, reducing visibilities and
ceilings at times.
&&
.MARINE...
Short Term...Have issued a SCA advisory for the bays as well as
our southern ocean waters for Saturday as coastal storm buzzes
by to our south. Have also hoisted gale watches for the rest of
our ocean waters as it looks like there could be a period of 35
kt gusts on Saturday.
Long Term...
Wind gusts to near gale force will ease Saturday night behind a
departing low. Another slow moving low pressure center will near the
southern waters on Monday, and meander in the vicinity of the Gulf
of Maine through Wednesday, likely bringing gale force winds and
building seas.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory from 10 PM this evening to 4 PM EST
Saturday for MEZ018-019-023-024.
Winter Storm Warning from midnight tonight to 7 PM EST
Saturday for MEZ007>009-012>014-033.
Winter Weather Advisory from midnight tonight to 7 PM EST
Saturday for MEZ020>022-025>028.
NH...Winter Weather Advisory from 10 PM this evening to 4 PM EST
Saturday for NHZ003-005>013-015.
Winter Storm Warning from midnight tonight to 7 PM EST
Saturday for NHZ001-002-004.
MARINE...Small Craft Advisory from 7 AM to 7 PM EST Saturday for ANZ151-
153.
Gale Watch from Saturday morning through Saturday evening for
ANZ150-152.
Small Craft Advisory from 4 AM Saturday to 4 AM EST Sunday for
ANZ154.
&&
NEAR TERM...Ekster
SHORT TERM...Ekster
LONG TERM...ClairHazardous weather outlook, Dec 31, 3:38 PM EST, 11 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 338 PM EST Thu Dec 31 2020 MEZ018-019-023-024-NHZ005>013-015-012045- Interior York-Central Interior Cumberland-Coastal York- Coastal Cumberland-Southern Grafton-Southern Carroll-Sullivan- Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough- Interior Rockingham-Western And Central Hillsborough- 338 PM EST Thu Dec 31 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM FRIDAY TO 10 AM EST SATURDAY... This Hazardous Weather Outlook is for Maine, southwest Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Snow moves in from the southwest Friday night and will likely transition to sleet, freezing rain, and then to rain Saturday morning. A plowable snowfall is possible. Slippery travel is expected Friday night and Saturday. Another system could bring wintry weather to the region Sunday night and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ025>028-NHZ014-012045- Sagadahoc-Lincoln-Knox-Coastal Waldo-Coastal Rockingham- 338 PM EST Thu Dec 31 2020 This Hazardous Weather Outlook is for south central Maine and southern New Hampshire. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Snow moves in from the southwest Friday night and will likely transition to sleet, freezing rain, and then to rain Saturday morning. A plowable snowfall is possible. Slippery travel is expected Friday night and Saturday. Another system could bring wintry weather to the region Sunday night and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-020>022-033-012045- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Androscoggin-Kennebec- Interior Waldo-Interior Cumberland Highlands- 338 PM EST Thu Dec 31 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST SATURDAY... This Hazardous Weather Outlook is for south central Maine, southwest Maine, west central Maine and western Maine. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. A low pressure system will likely bring a moderate snowfall to the region Friday night into Saturday, with some mixing with sleet and freezing rain possible. Slippery travel is expected. Another system could bring wintry weather to the region Sunday night and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NHZ001>004-012045- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- 338 PM EST Thu Dec 31 2020 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM FRIDAY TO 1 PM EST SATURDAY... This Hazardous Weather Outlook is for northern New Hampshire. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. A low pressure system will likely bring a moderate snowfall to the region Friday night into Saturday, with some mixing with sleet and freezing rain possible. Slippery travel is expected. Another system could bring wintry weather to the region Sunday night and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-012045- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 338 PM EST Thu Dec 31 2020 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Winds may approach gale outside the bays Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ES
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 1, 3:06 AM EST | Small Craft Advisory | GYX | 52 hr | |
| Jan 1, 3:13 AM EST | Winter Storm Warning | GYX | Cumberland, Franklin, Kennebec, Oxford, Somerset, Waldo | 36 hr |
| Jan 1, 3:05 PM EST | Gale Warning | GYX | 27 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.